Heavy Snow, Northeast Mountains
- When
- December 13, 4:00 AM PST to December 14, 6:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
In the Spokane Area while general snowfall was a couple of inches, one spotter in Spokane reported 6 inches. In the Northeastern Mountains, Chewelah Mountain reported 16 inches and Mount Spokane reported 10 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On the 13th of December a winter storm brought heavy snow to the mountains of eastern Washington.In the Spokane Area while general snowfall was a couple of inches, one spotter in Spokane reported 6 inches. In the Northeastern Mountains, Chewelah Mountain reported 16 inches and Mount Spokane reported 10 inches. Springdale had 8 inches, Clayton 5 inches and Deer Park and the town of Chewelah 4 inches. Over the Okanogan Highlands, Republic reported 4 inches while Chesaw received 2 to 3 inches. In the Okanogan Valley, Omak reported 6 inches and Tonasket had 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 13, 2:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 AM PST SAT DEC 13 2003 .SYNOPSIS...AN ACTIVE PERIOD OF WEATHER CAN BE EXPECTED ACROSS THE REGION THROUGH THE WEEKEND. A SERIES OF PACIFIC STORMS WILL MOVE ACROSS THE INLAND NORTHWEST RESULTING IN AREAS OF RAIN AND SNOW OVER THE NEXT SEVERAL DAYS. && .DISCUSSION... TODAY THROUGH MONDAY...ANOTHER COMPLICATED WEATHER PATTERN IN STORE FOR THE INLAND NORTHWEST FOR THE NEXT FEW DAYS. A SERIES OF WEATHER SYSTEMS WILL CONTINUE TO AFFECT THE REGION. THE NEXT IN LINE IS A WARM FRONT CURRENTLY MOVING NORTHWARD OUT OF OREGON. THIS FRONT WILL SPREAD PRECIPITATION ACROSS THE AREA TODAY. PRECIPITATION WILL INITIALLY START OUT AS SNOW EXCEPT FOR AROUND THE LEWISTON AREA WHERE THE TEMPERATURE IS STILL AROUND 40 DEGREES. BUT AS WARMER AIR PUSHES NORTHWARD THIS SHOULD QUICKLY TURN TO RAIN IN THE LOWER ELEVATIONS AND DO NOT EXPECT MUCH IN THE WAY OF SNOWFALL ACCUMULATIONS. EXCEPTION TO THIS IS THE VALLEYS OF THE EAST CASCADES AND NORTHERN MOUNTAINS WHERE TRAPPED COLD AIR WILL KEEP SNOW GOING A BIT LONGER. PRECIPITATION WILL CONTINUE INTO THE EVENING THEN A COLD FRONT IS EXPECTED TO MOVE EASTWARD THROUGH THE AREA EARLY SUNDAY MORNING. THIS WILL LOWER SNOW LEVELS AND KEEP SNOW FALLING OVER THE OROGRAPHICALLY FAVORED AREAS THROUGH SUNDAY. THEREFORE...WILL UPGRADE THE WATCH FOR IDAHO AND NORTHEAST WASHINGTON TO A WARNING. THOUGH THE EAST SLOPES OF THE CASCADES WILL SEE SNOW THE WINDS ARE NOT FORECAST TO BE VERY STRONG FROM A FAVORABLE DIRECTION WHICH SHOULD KEEP AMOUNTS BELOW ADVISORY LEVELS. WEAK RIDGING WILL BUILD IN OVER THE AREA SUNDAY NIGHT AND MONDAY FOR A BRIEF DRYING PERIOD. CC MONDAY NIGHT THROUGH FRIDAY...THE RIDGE THAT BUILDS IN MONDAY WILL BE SHORT LIVED AND SHIFT TO THE EAST WITH THE ARRIVAL OF A STRONG WESTERLY JET WITH AN IMPRESSIVE MOISTURE PLUME. THIS FEATURE IS CURRENTLY PUSHING ACROSS THE DATELINE AND APPEARS QUITE IMPRESSIVE ON SATELLITE. THIS MOISTURE PLUME AND ASSOCIATED BAROCLINIC BOUNDARY WILL GRADUALLY PUSH ACROSS THE INLAND NORTHWEST AND STALL OUT FOR ABOUT 24 HOURS FOR MUCH OF TUESDAY INTO WEDNESDAY. WILL SEE THE BEST POPS ACROSS THE NRN TIER ZONES. SNOW LEVELS WILL INCREASE WITH THE MILD SOUTHERLY FLOW AT THE LOW LEVELS...WITH SIGNIFICANT MOUNTAIN SNOWS POSSIBLE GIVEN THE FORECAST QPF. A TROUGH FINALLY KICKS THIS BAND THROUGH WED NIGHT. A MORE PROGRESSIVE PATTERN WILL BE LEANED TOWARD THROUGH THE REMAINDER OF THE WEEK WITH A SWIFT WESTERLY FLOW. THIS WOULD BE A COMPROMISE BETWEEN THE GFS AND ECMWF. WILL SEE A SERIES OF IMPULSES...CULMINATING WITH THE STRONGER WAVE BY FRIDAY. TEMPERATURES WILL REMAIN SLIGHTLY WARMER THAN NORMAL WITH A MORE RAIN/SNOW MIX FOR THE VALLEYS AND BASIN DURING THE DAYTIME HOURS... AND THEN MORE SNOW OVERNIGHT. THE MOUNTAINS SHOULD REMAIN COLD ENOUGH TO SOME EXTENT TO RECEIVE SNOW. /RFOX. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 038 031 033 025 033/ 80 80 60 20 10 COEUR DALENE 038 029 034 026 034/ 80 80 60 20 10 PULLMAN 041 033 037 027 035/ 80 80 60 20 10 LEWISTON 048 037 044 032 041/ 80 80 60 20 10 COLVILLE 035 027 033 024 034/ 80 80 60 20 20 SANDPOINT 035 029 035 024 033/ 80 80 80 30 20 WALLACE 033 029 035 024 033/ 80 80 80 60 30 MOSES LAKE 040 033 037 029 037/ 60 60 50 20 10 WENATCHEE 034 032 036 029 035/ 60 60 50 20 10 OMAK 035 029 033 023 034/ 80 60 50 20 10 && .OTX...WATCHES/WARNINGS/ADVISORIES... ID...HEAVY SNOW WARNING ZONES 1 AND 4 THIS AFTERNOON THROUGH SUNDAY. WA...HEAVY SNOW WARNING ZONE 37 THIS AFTERNOON THROUGH SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 330 PM PST FRI DEC 12 2003 IDZ004-131430- CENTRAL PANHANDLE MOUNTAINS- 330 PM PST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS THE POTENTIAL FOR HEAVY SNOW ACROSS THE CENTRAL AND NORTHERN IDAHO PANHANDLE MOUNTAINS SATURDAY AFTERNOON INTO SUNDAY MORNING FROM A PACIFIC STORM. A WINTER STORM WATCH HAS BEEN ISSUED. PLEASE CHECK THE LATEST WINTER WEATHER BULLETIN FOR DETAILS. IDZ001-002-WAZ036-037-042-131230- NORTHERN PANHANDLE-COEUR DALENE AREA-SPOKANE AREA- NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES- 330 PM PST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA SATURDAY AND SUNDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHWEST WASHINGTON MOUNTAINS FOR SATURDAY AFTERNOON THROUGH SUNDAY. PLEASE CHECK THE LATEST WINTER WEATHER BULLETIN FOR DETAILS. IDZ003-026-027-WAZ031>035-038-041-043-044-131230- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 414 AM PST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330603, 5330602, 5330604, 5330605.